Good morning my Fibro friends,
I had another appt with my pcp this morning. Last time we had discussed sleep meds and she wanted me to try benedryl. That didn't work so well. Today she gave me a script for amitriptalene (not sure if I'm spelling that right). Before she would give it to me I had to have and ekg to make sure I had the right sinus rythym. I'll have ekg's on follow up appts also.
Anyone here been on amitriptalene? Side effects? Results?
I hope we all have a less painful day today....
God bless, Jen
Since I posted this, I did a google search and found that this is actually Elavil! I haven't heard good things about Elavil... any input????? - Jen
Last edited by JenniferEvelynn; 08-23-2005 at 08:33 AM.
Reason: added more information
i took it about 10 years ago. for myself elavil was a trip into hades. it made me cry and be sad. i slept but had the worst dreams i can remember. i have been taking ambien for 3 or 4 years now. it works most every night without any emotional side effects.
i have tried a few of the drugs that are classified as antidepressants. they are not for me. i am one of the fortunate ones. depression is not an aspect of my life.
if you are low emotionally it just may be the answer for you. listen to your body. it will tell you if this drug is helping.
ps. since you read up on it you know all the possible side effects and can be watchful for them. oh yea, the stuff made me crave sugar at night. i gained 40 lbs in the few months i was on it. then the crying started. was it the pills or the weight gain? both i think. anyway i stopped and it has taken a few years but i did get the weight off.
benadryl can also make you hyper/sleepless. depends on your body chemistry.
So glad to hear from you! I've been reading all your posts and have been thinking about you.
I did read about the side effects... one of them being weight gain. Great! I just started Weight Watchers again today... I'd really rather not deal with more weight! I'll try it and see how it goes. If the Elavil doesn't work for me, I'll try something else.
I was on elavil several years ago, and it did help me a lot, then 4-5 weeks into it, I started to gain weight. By time I got to 7 pounds, I had it changed. It caused me fluid retention. I was pretty uncomfortable!
I hope you have better luck than I did.
thhhhhgggThomasinaThThomasina To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
I was given amitriptyline when first diagnosed with FM, doc keeps saying it is the gold standard for treating FM. I can't take it either, makes me feel all 'ho-hum', and breathless and 'yuck'. Probably along the lines of depression as blue said, cause I'm also one of those that never gets depressed or has a problem with that. I only took it for a week or two, could not stand feeling that way. I also take ambien and it definately works, in my opinion there has to be better drugs for FM than elavil and it's relatives.
I was given elavil a long time ago and had a terrible reaction to it. I was hallucinating and could barely walk. Needless to say, I stopped taking it. I was also told that it is the first thing given to pain patients for sleep. Elavil is an ancient med and IMO there are other medications out there that do not make you gain weight or become physcotic.(sp?)
Like Glojer I use Ambien which works well. I also through in some melatonin from the health food store and I believe it helps me more than the Ambien.
Peace and love, Hangin
"Compassion can help heal our world"
I have been taking 25 mg. of elavil for about three or four years. The doc has me take it about an hour or so before I plan to go to sleep. Taking it right before bedtime helped minimize the weight gain. I once tried taking it in the morning, as it also suppose to help with fm pain, and I basically pulled up a chair in front of the refrigerator...."ravenous appetite" and weight gain ! The doc. wanted me to take 50 mg., but I find that 25 mg. is satisfactory, not causing too many unwanted side effects. I can tell you that if I wait 2 or more hours after taking it before going to bed, I get a bad, bad case of the munchies. I can't even imagine what effect 200 mg. would have on me as I am super sensitive to meds already.
This is a relatively low dose, which does seem to help to a degree. I also take 10 mg ambien once or twice a week when I am really struggling with sleep. Like all meds., some benefit while others have unwanted side effects with little or no benefit. In my case, the low dose, in conjunction with occasional ambien, works best, while somewhat limiting the weight gain (which I certainly don't need at 6'3" 260 lbs.).
I had been taking Elavil off and on for about 12 years between 10-50 mg at night depending on how much stress was in my life to get me to sleep. I have jumpy arms and leggs and I have had that for years. I never put the two togeather until reading some more post on RLS, Restless Legg Syndrome and how Elavil aggrivates this condition. Looking back, I can honestly say it worsted RLS for me although it was safe in every other way and except from weight gain, huge appitite at larger doses, it helped me go to sleep when taken about an hour or two from bedtime and it helped me to manage the FM pretty good. For the past 3 weeks, my Pulmonologist has had me taking 2mg of Requip to stop kicking around at night so much while I am sleeping so I can possibly get some sleep....in theory. I have been sleeping better lately and not kicking my covers off so much so I will wait and see.
If you don't have a huge appitite and RLS I think it works pretty good for FM but I am not convinced it is the best drug for everyone and the "Gold standard" that the Dr's should live although it was the first drug I was given years ago when newly diagnosed.
I've been on amitriptyline for almost 3 years now and it's been great so far. I take 10mg nightly before bed. It's never made me drowsy or led to any side effects, other than perhaps a little bit of weight gain, but that's probably more related to lifestyle than medication. I'm a grad student who rarely gets time to eat until 11pm and I've had to rehab from a knee surgery in the past couple years, so I've been less active. Probably just my own fault. This dosage probably won't give you any "antidepressant" benefits as others have suggested, unless you are just really sensitive to it. It's much to low a dose...as an antidepressant you'd probably take 60mg or more. Also if you need help getting to sleep, you might want to try something else, like ambien. As far as I know it doesn't help with that, but is more for generating restorative sleep. It certainly doesn't make me feel sleepy, which for me is good, since I only need it for restorative sleep and pain. Hope this helps.
Ive Been On Amytriptaline For Almost A Year And It Has Worked Wonders For Me In Almost Geting Rid Of My Agraphobia. You Do Get A Little Spacey Feeling When You First Take It But It Does Wear Off
Amitriptyline Has Been Around For Years And I Mean Years It Is A Realy Old Antidepresant But It Has Pain Stoping Properties As I Was Having Full Body Aches And Pains Just Go Into Google Search Ad Type Amitriptaline There Are Loades Of Sites To Look At .... Ohh By The Way I Take 50 Mgs Before Bed
my head buzzed all night on it. i kept thinking the same thoughts over and over all night. Durring the day i was a walking zombie. I also had a metalic taste constantly. Funny for gold standard i dont know any one who tollerates it. Doc hear something and assume it must be true i guess.
Lorazepam works great for me and helps my spasms too.
I DID NOT like that drug at all.
It helped for a short while..several months..and soon I was waking up more than I was prior to taking it! I also gained 20 pounds....had a dry mouth all the time which caused some peridontal issues....and felt drugged! This all on a low dose! So, after close to a year..I went off it. Felt MUCH better...chose to try Valerian root to help me sleep when I had trouble. Worked GREAT! And now...a couple years later..I often sleep well! So, I am happy to be off that particular drug.